Texas, 2013Tornado and Hail in Texas, April 1, 2013
April 1, 2013 · NWS LUB · 19 events in 8 counties and zones
In advance of an unseasonably cold airmass, scattered thunderstorms erupted early this afternoon in the far south-central Texas Panhandle near the intersection of a dryline and cold front. More than adequate wind shear and instability allowed for many of these storms to become severe while spreading southeast into the Rolling Plains through the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In advance of an unseasonably cold airmass, scattered thunderstorms erupted early this afternoon in the far south-central Texas Panhandle near the intersection of a dryline and cold front. More than adequate wind shear and instability allowed for many of these storms to become severe while spreading southeast into the Rolling Plains through the early evening hours. In addition to producing locally heavy rains, damaging downbursts, and hail as large as two inches in diameter, one of these supercell storms produced a five-minute EF1 tornado in rural areas southeast of Silverton. This tornado damaged a metal shed, one center pivot irrigator, and toppled four power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 1:56 PM CST, 24 minutes earlier.
Area forecast discussion, Apr 1, 1:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT MON APR 1 2013
.SHORT TERM...
CI UNDERWAY ACROSS THE SOUTHERN PNHDL VCNTY OUTFLOW INDUCED BOUNDARY
FROM EARLIER CONVECTION ACROSS THE ERN PNHDL AND SE FLOW UP CAPROCK
INTO PALO DURO CANYON. WINDS ON THE CAPROCK HAVE VEERED MORE
WESTERLY NOW WITH CONVERGENCE AXIS AND DEVELOPING DRYLINE ORIENTED
ROUGHLY ALONG THE ESCARPMENT. OVERALL FORCING FOR ASCENT CONTINUES
TO BE ENHANCED ALONG JET STREAK EXTENDING FROM NRN AZ ACROSS NM INTO
THE SOUTHERN PNHDL. SHORTWV RIDGE IN PLACE JUST DOWNSTREAM OF THE
SRN ROCKIES IN THE PROCESS OF DEAMPLIFYING AS ENERGY EJECTS FROM
MAIN UPPER LOW OVER GREAT BASIN.
EXPECT LIFT TO CONTINUE ALONG DRYLINE THIS AFTERNOON AND NEAR TRIPLE
POINT WITH STRONGER CDFNT PROGRESSING THROUGH PNHDL. STORMS SHOULD
ORGANIZE READILY GIVEN DEEP LAYER SHEAR AND MODERATE MLCAPES WITH
PEAK HEATING THEN UPSCALE INTO LARGER COMPLEX THIS EVENING AS LLJ
ENHANCES STORM INFLOW AND HODOGRAPHS BROADEN AND BECOME MORE CURVED.
OVERALL SEVERE THREAT LOOKS TO BE LARGE HAIL WITH SECONDARY CONCERN
FOR DAMAGING WINDS AS LINEAR MODE DEVELOPS AND LEADING EDGE OF
STORMS MOVES SOUTHEAST ACROSS THE ROLLING PLAINS. THE THREAT FOR
LOCALIZED HEAVY RAIN ALSO REMAIN POSSIBLE WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1 INCH OVER THE ROLLING PLAINS WHERE MCS MAY
BACK BUILD WESTWARD IN RESPONSE TO STRENGTHENING LLJ.
MODELS INDICATE MUCAPE POSTFRONTAL SHOULD LINGER WELL INTO TUE SO
HAVE MAINTAINED STORM CHANCES ACROSS THE AREA OVERNIGHT WITH BEST
COVERAGE EXPECTED ACROSS THE ROLLING PLAINS NEAR BEST LOW LEVEL FORCING.
STRONG ISENTROPIC LIFT OVER THE FRONTAL BOUNDARY SHOULD PROVIDE A
SOLID LAYER OF STRATUS WITH INTERMITTENT DRIZZLE ADDED IN THROUGH
LATE TUE MORNING. GRADUALLY...INSTABILITY WILL WEAKEN WITH
TRANSITION TO MORE STRATIFORM RAIN ACROSS NORTHERN ZONES DURING THE
DAY AND PRIMARY THUNDER THREAT EXTENDING FROM LUBBOCK SOUTH. AS FOR
TEMPERATURES...HAVE ADJUSTED OVERNIGHT LOWS/TUE HIGHS DOWNWARD GIVEN
STRENGTH OF CAA...EXPECTED CLOUD COVER AND PROSPECTS OF H8 TEMPS
NEARING 0C BY LATE AFTERNOON TUE.
&&
.LONG TERM...
MODELS ARE IN BETTER AGREEMENT WEDNESDAY THAN PREVIOUS RUNS. A POS
TILTED TROF WILL BE POSITIONED OVER THE 4 CORNERS REGION WITH A
SHORTWAVE RIDGE WITH A SHORTWAVE RIDGE JUST TO THE EAST OF THE CWA
PROVIDING AMPLE DIVERGENCE ALOFT...ALONG WITH UPSLOPE FLOW...TO
PROVIDE WIDESPREAD STRATIFORM PRECIP WHICH WILL BE WELCOMED WITH
OPEN ARMS. WHILE IT APPEARS THAT THE WESTERN ZONES OF THE FA WILL
RECEIVE SOME RAIN...AREAS OFF THE CAPROCK WILL GET THE MOST OUT OF
THE EVENT. PRECIP WILL SPREAD WESTWARD LATE TUESDAY BUT WILL QUICKLY
ADVANCE EASTWARD THROUGH THE MORNING WEDNESDAY. THE CWA SHOULD BE
VOID OF PRECIP BY LATE THURS MORNING AS THE UPPER LEVEL LOW
PROGRADES. THE MAIN LIFT WITH THE LOW SHOULD BE OVER THE NORTHERN
CWA. TEMPS IN THE NORTH...AND ESPECIALLY NORTHWESTERN ZONES...WILL
DROP INTO THE MID TO UPPER 30S WEDNESDAY MORNING. DUE TO STRONG
DYNAMIC LIFTING...THE ATMOSPHERE COULD BE COOLED ENOUGH TO SEE SOME
SNOW MIXED IN WITH RAIN AND THUS HAVE KEPT IN A MENTION OF SNOW
THROUGH 10AM WEDNESDAY.
A RIDGE ALOFT WILL MOVE IN ALOFT BEHIND THE TROF AND WILL REMAIN
THROUGH FRIDAY BEFORE MAKING WAY FOR A SMALL SHORTWAVE TROF FRIDAY
EVENING. THIS WILL PROVIDE A VERY WEAK FRONT/DRYLINE SATURDAY WHICH
WILL MODERATE OVERNIGHT LOWS BY A FEW DEGREES...INTO THE UPPER 40S
IN THE SOUTHWESTERN TX PANHANDLE. MODELS DIFFER SLIGHTLY BY EARLY
NEXT WEEK WITH PUSHING A PACIFIC FRONT THROUGH NM AND WEST TX...BUT
OVERALL THE DIFFERENCE IS NOT BAD CONSIDERING THE TIMEFRAME. THE
PREVIOUS RUN OF THE GFS WAS MUCH...MUCH WETTER THAN THE 12Z WHICH IS
A BIT HEART BREAKING...AND HAS BECOME MORE IN LINE WITH THE ECMWF
WITH KEEPING THE SOUTH PLAINS DRY SLOTTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 38 46 36 52 36 / 30 40 60 30 10
TULIA 39 44 36 50 35 / 40 60 70 40 10
PLAINVIEW 42 45 36 50 36 / 40 60 70 40 10
LEVELLAND 46 50 38 54 39 / 30 40 60 30 10
LUBBOCK 45 49 38 52 38 / 40 50 70 40 10
DENVER CITY 48 63 39 58 39 / 30 40 50 30 10
BROWNFIELD 46 56 38 57 39 / 30 40 60 40 10
CHILDRESS 42 49 39 49 35 / 60 70 80 50 20
SPUR 51 51 39 51 38 / 80 60 70 60 20
ASPERMONT 53 60 42 48 37 / 80 70 70 60 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
24/51
Hazardous weather outlook, Apr 1, 10:31 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT MON APR 1 2013
TXZ021>044-021645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT MON APR 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF THE I-27 CORRIDOR THIS AFTERNOON... INCLUDING
MOST OF THE ROLLING PLAINS AND EASTERN PORTIONS OF THE SOUTH
PLAINS. SUPERCELL THUNDERSTORMS ARE EXPECTED TO INITIATE SOMETIME
IN THE MID AFTERNOON... NEAR THE INTERSECTION OF A SHARPENING
DRYLINE AND SOUTHWARD ADVANCING COLD FRONT... AND CONTINUE THROUGH
THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS WILL LIKELY BE
ISOLATED AT FIRST...BUT WILL INCREASE IN COVERAGE AS THE EVENING
WEARS ON. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH. IN ADDITION... A BRIEF... ISOLATED TORNADO IS NOT OUT OF THE
QUESTION IN THE LATE AFTERNOON TO EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING EARLY TUESDAY
MORNING... AND WHILE THE THREAT FOR SEVERE WEATHER WILL BE LOWER
THAN MONDAY A FEW STRONG STORMS WILL BE POSSIBLE EARLY IN THE DAY. BY
EARLY TUESDAY AFTERNOON THE THREAT FOR SEVERE WEATHER WILL WANE AS
A STRONG COLD FRONT SURGES WELL TO THE SOUTH OF THE AREA. RAIN
SHOWERS WILL CONTINUE...HOWEVER...AND WILL LIKELY PERSIST THROUGH
THE DAYTIME AND OVERNIGHT HOURS... PARTICULARLY IN THE ROLLING PLAINS.
ON WEDNESDAY... RAIN SHOWERS WILL ONCE AGAIN BE ONGOING IN THE
MORNING... BUT WILL GRADUALLY DIMINISH FROM WEST TO EAST THROUGH
THE AFTERNOON.
BEYOND WEDNESDAY... THE THREAT FOR HAZARDOUS WEATHER WILL BE VERY
LOW.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Apr 1, 1:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT MON APR 1 2013
TXZ025-012000-
HALL-
225 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY...MOVING NORTHEAST AT 5
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3470 10074 3454 10055 3438 10080 3452 10095
TIME...MOT...LOC 1924Z 228DEG 6KT 3451 10079
05
Special weather statement, Apr 1, 2:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT MON APR 1 2013
TXZ023-012045-
SWISHER-
309 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM OVER SWISHER
COUNTY...
AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL SWISHER COUNTY...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10149 3474 10147 3469 10147 3450 10185
3465 10198 3475 10185 3475 10157 3475 10152
3475 10151 3475 10150
TIME...MOT...LOC 2009Z 233DEG 14KT 3463 10183
05Event by event
10 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Swisher
- When
- April 1, 2:20 PM CST
- Where
- Swisher County, 2.93 mi ESE of Kaffir
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.620, -101.770
The Tulia Police Department reported that four cars were blown off Interstate 27 about six miles north of Tulia. These winds were likely caused by an intense rear flank downdraft to a supercell that would later produce a tornado in Briscoe County. No vehicle damage was reported.
Hail, Hale
- When
- April 1, 2:42 PM CST to 2:44 PM CST
- Where
- Hale County, 0.9 mi SW of Hale Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -101.840
A trained spotter measured quarter size hail. No damage was observed.
Hail, Hall
- When
- April 1, 3:00 PM CST
- Where
- Hall County, 0.57 mi W of Newlin
- Measured
- 1.75 in hail
- Property damage
- $400
- Reported by
- Public
- Coordinates
- 34.580, -100.440
The public reported a windshield was damaged by golf ball size hail.
Hail, Childress
- When
- April 1, 3:15 PM CST
- Where
- Childress County, 1.38 mi N of Carey
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.490, -100.320
A storm chaser reported golf ball size hail covering Highway 287 about six miles northwest of Childress. The extent of damage to vehicles was unknown.
Hail, Swisher
- When
- April 1, 3:18 PM CST
- Where
- Swisher County, 6.32 mi WNW of Vigo Park
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.690, -101.580
An emergency manager estimated golf ball size hail 15 miles northeast of Tulia. Up to 4.5 inches of smaller hail accumulated and damaged area crops. Monetary losses from the hail were unavailable.
Tornado, Briscoe
- When
- April 1, 3:40 PM CST to 3:45 PM CST
- Where
- Briscoe County, 5.02 mi ESE of Silverton to 7.2 mi ESE of Silverton
- Rating
- EF1
- Path length
- 1.84 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 34.432, -101.225
A supercell thunderstorm produced an EF1 tornado in rural areas about 4.5 miles southeast of Silverton. This tornado damaged several power poles and one center pivot irrigation system. An NWS storm survey the following day discovered damage consistent with EF1 wind speeds. Video evidence from a storm chaser showed that very strong rear flank downdraft winds well outside the periphery of the tornado damaged the roof of a barn south of the tornado during its rope-out stage.
Thunderstorm Wind, Briscoe
- When
- April 1, 3:40 PM CST to 3:45 PM CST
- Where
- Briscoe County, 2.02 mi SSW of Silverton to 6.7 mi ESE of Silverton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.443, -101.313
Destructive rear flank downdraft winds accompanying a tornado were found to have snapped or damaged as many as 10 power poles and removed the roof of a barn. Video provided by a storm chaser revealed high winds damaging the roof of the barn located about 300 yards south of the dissipating tornado.
Thunderstorm Wind, Briscoe
- When
- April 1, 3:41 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.470, -101.300
A KVII-TV schoolnet measured a wind gust of 66 mph in Silverton.
Hail, Childress
- When
- April 1, 3:48 PM CST
- Where
- Childress County, 4.48 mi SW of Childress
- Measured
- 2 in hail
- Property damage
- $400
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -100.250
Broadcast media reported a windshield was damaged by 2-inch diameter hail.
Hail, Hall
- When
- April 1, 3:50 PM CST
- Where
- Hall County, 1.33 mi WSW of Turkey
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.390, -100.900
A cooperative observer estimated golf ball size hail in Turkey. No damage was reported.
Hail, Briscoe
- When
- April 1, 4:10 PM CST
- Where
- Briscoe County, 6.22 mi NNW of Quitaque
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.450, -101.100
A storm chaser observed hen egg size hail between Silverton and Quitaque. No damage was reported.
Thunderstorm Wind, Briscoe
- When
- April 1, 4:13 PM CST
- Where
- Briscoe County, 2.99 mi NNW of Quitaque
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A 59 mph gust was measured by a Texas Tech University West Texas Mesonet station located at Caprock Canyons State Park.
Thunderstorm Wind, Motley
- When
- April 1, 4:25 PM CST
- Where
- Motley County, 0.69 mi S of Northfield
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.270, -100.600
A Texas Tech University West Texas Mesonet station about one mile south of Northfield observed a 67 mph severe thunderstorm wind gust.
Hail, Cottle
- When
- April 1, 5:15 PM CST to 5:17 PM CST
- Where
- Cottle County, 0.69 mi S of Paducah
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -100.300
Emergency management reported quarter to ping pong ball size hail in the city of Paducah. No damage was observed.
Thunderstorm Wind, Motley
- When
- April 1, 5:15 PM CST
- Where
- Motley County, 3 mi N of Roaring Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.850
A Texas Tech University West Texas Mesonet station north of Roaring Springs observed a 58 mph severe thunderstorm wind gust.
Hail, Motley
- When
- April 1, 5:25 PM CST to 5:28 PM CST
- Where
- Motley County, Northfield
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.280, -100.600
A cooperative observer in Northfield reported hail as large as walnuts along with high winds of unknown intensity for about 3 minutes. No damage was reported.
Thunderstorm Wind, Cottle
- When
- April 1, 5:50 PM CST
- Where
- Cottle County, 6.63 mi SSE of Narcisso
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.910, -100.430
A Texas Tech University West Texas Mesonet station located 10 miles southwest of Paducah measured a 60 mph severe thunderstorm wind gust.
Hail, King
- When
- April 1, 5:55 PM CST
- Where
- King County, 1.38 mi S of Dumont
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.800, -100.520
A cooperative observer near Dumont observed widespread pea size hail with occasional quarter size stones. No damage was reported.
Thunderstorm Wind, Cottle
- When
- April 1, 6:00 PM CST
- Where
- Cottle County, 3.5 mi S of Hackberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 33.880, -100.140
A cooperative observer reported a tin roof and doors blown off of a barn southeast of Paducah as a severe thunderstorm moved by.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
- Drought in South Dakota, April 1 to 30, 201324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432788, 432778, 432779, 432780, 432782, 432784, 432999, 432790, 432781, 432783, 433240, 434998, 433241, 433242, 433243, 435005, 433249, 433251, 433252.